Alert archive / Colorado / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Goodland, KS

May 25, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this areal flood warning at May 25, 2021, 3:20 AM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2021, 3:20 AM MDT (09:20 UTC)
Expired
May 25, 2021, 6:27 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3201 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

870 
WGUS43 KGLD 250920
FLWGLD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Goodland KS
320 AM MDT Tue May 25 2021

COC063-251230-
/O.NEW.KGLD.FA.W.0009.210525T0920Z-210525T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
320 AM MDT Tue May 25 2021

The National Weather Service in Goodland has issued a

* Flood Warning for...
  Northeastern Kit Carson County in east central Colorado...

* Until 630 AM MDT.

* At 320 AM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

* Heavy rainfall will impact many secondary roadways across 
  northeast Kit Carson county.

Some locations that will experience flooding include...
  Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3956 10242 3928 10241 3928 10205 3957 10206

$$

JN
3 follow-up statements
730 
WGUS83 KGLD 251021
FLSGLD

Flood Statement
National Weather Service Goodland KS
421 AM MDT Tue May 25 2021

COC063-251230-
/O.CON.KGLD.FA.W.0009.000000T0000Z-210525T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
421 AM MDT Tue May 25 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM MDT THIS MORNING FOR 
NORTHEASTERN KIT CARSON COUNTY...

At 421 AM MDT, Doppler radar indicated slow moving thunderstorms 
with very heavy rainfall have moved across the warned area.

Some locations that will experience flooding include...
  Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3956 10242 3928 10241 3928 10205 3957 10206

$$

JN
568 
WGUS43 KGLD 251056
FLWGLD

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Goodland KS
456 AM MDT Tue May 25 2021

COC063-251400-
/O.EXT.KGLD.FA.W.0009.000000T0000Z-210525T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
456 AM MDT Tue May 25 2021

The National Weather Service in Goodland has extended the

* Flood Warning for...
  Northeastern Kit Carson County in east central Colorado...

* Until 800 AM MDT.

* At 456 AM MDT, Doppler radar indicated slow moving thunderstorms 
  with very heavy rainfall have moved across the warned area.

* Heavy rainfall will impact many secondary roadways across 
  northeast Kit Carson county.

Some locations that will experience flooding include...
  Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3956 10242 3928 10241 3928 10205 3957 10206

$$

JN
972 
WGUS83 KGLD 251227
FLSGLD

Flood Statement
National Weather Service Goodland KS
627 AM MDT Tue May 25 2021

COC063-251237-
/O.CAN.KGLD.FA.W.0009.000000T0000Z-210525T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
627 AM MDT Tue May 25 2021

...FLOOD WARNING IS CANCELLED FOR NORTHEASTERN KIT CARSON COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3956 10242 3928 10241 3928 10205 3957 10206

$$

JN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at May 24, 11:06 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 24, 11:06 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1106 PM MDT Mon May 24 2021

.UPDATE...
Issued at 1011 PM MDT Mon May 24 2021

Continued moisture advection has caused fog, some dense, to
already form. Due to the moisture advection being the same across
the forecast area, decided to issue a dense fog advisory for the
entire area.

UPDATE Issued at 735 PM MDT Mon May 24 2021

First round of storm activity for the day is over. Focus now turns
to the next round that should form in the next couple hours. This
second round will form over southern part of the forecast area as
the LLJ nose moves up. Latest model data shows little to no CINH
over the southern part of the forecast area between the CO border
and Hwy 83 for elevated parcels between 700-800mb. Effective shear
looks to be 30 kts or so, increasing north toward I-70 to 40 kts
or so.

Am thinking a slight shift to the south with the storm
chances is warranted based on the current position of the storms
south of the forecast area. Am thinking these storms are feeding
off the LLJ nose, which lines up with the data shifting the storms
slightly further south. These storms should be elevated, leading
to a main risk of large hail.

&&

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1135 AM MDT Mon May 24 2021

17Z WV imagery and RAP analysis indicate CWA on southern periphery
of trough and associated jet streak, which was centered over the
northern plains. At the surface, fairly widespread stratus remains
over the center portions of the area with fog and even measurable
drizzle occurring along Interstate 70.

Main forecast concerns will be thunderstorm chances and severity
this afternoon and evening.

While stratus deck has complicated forecast , this should continue
to mix out through the afternoon and with dewpoints in the lower
60s, will not take much insolation for atmosphere to destabilize.
With MLCAPES in the 1000-2000 j/kg range and effective shear in
the 35-50 kt range expect environment to be favorable for
development of severe storms. For initation, looking at two areas
of initial thunderstorm development. The first will be along
east- west oriented outflow boundary across southern CWA. Skies
have cleared in this area and with apparent triple point forming
along it, think forcing will be strongest in this area.

A secondary area will extend to the north of Tribune towards
McCook, although recent observations seem to suggest this
convergent area has diminished some what, which lowers confidence
for this area being a primary development area. If storms do not
develop in this area, may have to wait until the evening period
before any storms forming over Colorado can make it into the area.

For threats, large hail appears the most likely threat with
stronger storms, but given supercell potential and aided by
differential heating and backed winds along outflow boundary think
possibility for a tornado remains. Right now, it appears favored
area will be in the Greeley-Wichita county area along
aforementioned outflow boundary. Should areas farther north
destabilize and convergence along trough intensify along a
Goodland to McCook line, may see a threat for a brief tornado or
land spout given the strong low level instability along this
boundary.

Low level jet intensifies in the evening and will support the
development of more widespread precipitation along and north of
H85 frontal zone which may be accompanied by a few larger hail
storms, but with storms not being rooted in boundary layer shear
profiles will not be as strong as the afternoon. Finally,
precipitable water values over an inch and recent trends with
precipitation support the threat for heavy rain. A few areas
received heavy rain last night may be more at risk for flooding,
but confidence not high enough in heavy rain lining up with these
areas to warrant a watch.

Cold front will sweep through the area overnight, clearing out any
fog and storms through the morning hours and ushering in a bit of
quiet weather.

.LONG TERM...(Wednesday through Monday)
Issued at 117 PM MDT Mon May 24 2021

The long term period looks to be unsettled though there should be a
few days with quieter weather. High temperatures should be near to
slightly above average through the week. Potential for slightly
below average temperatures next week.

Wednesday starts with a chance for severe weather during the
afternoon and evening hours with the main threat currently favoring
locales east of Hwy 83. With the area under southwest flow aloft,
there is a chance for a shortwave to move through the area during
the afternoon hours. Guidance is also suggesting that a surface low
will move off the Front Range and into Western KS. Finally, guidance
is suggesting that MLCAPE could reach above 2000 J/KG along with
lapse rates greater than 8C and effective shear reaching 40 knots.
It is still a bit early to assume that those parameters will hold
and be exact, but they do suggest that instability will be present
should storms form. High temperatures are expected to reach the 80's
though how high they go will depend on when/where cloud cover forms.

Thursday and Friday are forecasted to be a bit quieter as a cold
front moves in from the northwest late Wed/early Thur and brings
slightly cooler temperatures and drier air. The upper air pattern
aloft is expected to be more laminar during these days and higher
surface pressure is expected to move into the Plains. With all of
this in mind, Thursday and Friday will have lower POPs and sunnier
skies are more likely though an isolated thunderstorm can not be
ruled out due to daytime heating and dewpoints potentially reaching
the mid 50's. High temperatures are expected to be in the mid 70's
to lower 80's.

For the weekend, more uncertainty in the forecast as guidance
diverges in the expected solution for the surface pattern. Guidance
agrees on the upper level pattern transitioning to a broad ridge
over the East-Central CONUS with a trough moving into the Western
CONUS. At the surface, guidance does keep lower pressure to the
southwest of the Tri-State area with higher pressure north and east.
However, the GFS bring the center of the low pressure closer to the
area Sunday while the ECMWF keeps the higher pressure over the area.
The closer the low pressure, the greater the synoptic lift will be
present for storms. Meanwhile the pattern supports Gulf of Mexico
moisture moving north into the area similar to the past week. So
depending on how things set up, there will be a chance for
afternoon/evening storms through the weekend with the potential for
severe weather as well. This will become clearer as we get closer to
the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1104 PM MDT Mon May 24 2021

VFR to IFR conditions forecast for the TAFs. Fog and stratus have
moved over KGLD. The nearby surface front has helped conditions to
deteriorate over the last hour or so. Expect conditions to remain
the same through most of the night. KMCK is a bit more difficult
to determine what will happen. Am thinking the conditions should
fall to their lowest around 8z and remain there through roughly
13z.

Storm activity should remain south of KGLD for the most part.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until 8 AM MDT /9 AM CDT/ Tuesday for
     KSZ001>004-013>016-027>029-041-042.

CO...Dense Fog Advisory until 8 AM MDT Tuesday for COZ090>092.

NE...Dense Fog Advisory until 8 AM MDT /9 AM CDT/ Tuesday for
     NEZ079>081.

&&

UPDATE...JTL
SHORT TERM...JRM
LONG TERM...KAK
AVIATION...JTL
Hazardous weather outlook, May 24, 10:15 PM MDT, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1015 PM MDT Mon May 24 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260415-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1015 PM MDT Mon May 24 2021 /1115 PM CDT Mon May 24 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Strong to severe thunderstorms are expected to form by 10 PM MDT
over Northwest Kansas south of I-70. Hail up to ping-pong ball size
is possible.

During the night dense fog is expected to form over most of the Tri-
State Area. Expect visibility to fall to a quarter mile or less at
times.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Dense fog is expected to continue through sunrise Tuesday. The fog
will end by 8 AM MDT or 9 AM CDT.

Severe thunderstorms are possible across much of the region
Wednesday afternoon and evening. Threats will include large hail,
damaging wind, heavy rain and a small threat for tornadoes/

For next weekend, there will be the chance for some strong to severe
thunderstorms to occur each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 25, 1:11 AM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
111 AM MDT Tue May 25 2021

COZ091-250745-
Kit Carson County CO-
111 AM MDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 145 AM MDT...

At 111 AM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bethune, or 9 miles northwest of Burlington, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 428 and 448.
 Highway 385 between mile markers 186 and 205, and near mile marker
211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3926 10243 3943 10262 3957 10221 3929 10206
TIME...MOT...LOC 0711Z 239DEG 20KT 3938 10241

JN
Special weather statement, May 25, 1:41 AM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
141 AM MDT Tue May 25 2021

COZ090-091-KSZ013-250815-
Kit Carson County CO-Yuma County CO-Sherman KS-
141 AM MDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA...NORTHEASTERN
KIT CARSON AND NORTHWESTERN SHERMAN COUNTIES UNTIL 215 AM MDT...

At 140 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bethune, or 8 miles northwest of Burlington,
moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burlington, Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 188 and 208, and near
mile marker 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3966 10208 3959 10205 3957 10205 3957 10204
      3936 10194 3929 10236 3947 10253
TIME...MOT...LOC 0740Z 240DEG 15KT 3941 10236

JN
Special weather statement, May 25, 2:06 AM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
206 AM MDT Tue May 25 2021

COZ090-091-KSZ001-013-250900-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
206 AM MDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 300 AM MDT/400 AM CDT/...

At 206 AM MDT/306 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northwest of Kanorado, moving northeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bonny Reservoir and Hale.

This includes Highway 385 between mile markers 196 and 207, and near
mile marker 211.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3932 10218 3952 10235 3979 10189 3954 10167
      3939 10185
TIME...MOT...LOC 0806Z 236DEG 16KT 3945 10216

JN
Special weather statement, May 25, 2:15 AM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
315 AM CDT Tue May 25 2021

KSZ002-003-250900-
Rawlins KS-Decatur KS-
315 AM CDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS AND NORTHWESTERN
DECATUR COUNTIES UNTIL 400 AM CDT...

At 315 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Atwood, moving northeast at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oberlin, Atwood, Herndon, Ludell, Blakeman and Traer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10117 3975 10135 4000 10073 3987 10042
TIME...MOT...LOC 0815Z 230DEG 20KT 3971 10108

JN
Local storm report, May 25, 2:31 AM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 AM MDT TUE MAY 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     DENSE FOG        2 E MCCOOK              40.21N 100.59W
05/25/2021                   RED WILLOW         NE   ASOS

            1/4SM.

&&

JN
Special weather statement, May 25, 2:38 AM MDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
238 AM MDT Tue May 25 2021

COZ090-091-KSZ001>003-013-014-NEZ079>081-251000-
Kit Carson County CO-Yuma County CO-Rawlins KS-Decatur KS-Thomas KS-
Sherman KS-Cheyenne KS-Red Willow NE-Hitchcock NE-Dundy NE-
238 AM MDT Tue May 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...CHEYENNE...NORTHWESTERN THOMAS...RAWLINS...
NORTHERN DECATUR AND NORTHERN SHERMAN COUNTIES IN NORTHWESTERN
KANSAS...SOUTHWESTERN RED WILLOW...SOUTHERN HITCHCOCK AND
SOUTHEASTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 400 AM
MDT/500 AM CDT/...

At 238 AM MDT/338 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Oberlin to 7 miles northwest of Kanorado. Movement was east at 10
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
McCook, Goodland, Oberlin, St. Francis, Atwood, Kanorado and Ruleton.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 11.
 Interstate 70 in Colorado between mile markers 444 and 450.
 Highway 385 between mile markers 205 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 10018 3981 10018 3924 10214 3979 10236
      4025 10061
TIME...MOT...LOC 0838Z 266DEG 7KT 3990 10058 3939 10215

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:57 PM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma7 hr
May 25, 1:11 AM MDTSpecial Weather StatementGLDKit Carson34 min
May 25, 1:41 AM MDTSpecial Weather StatementGLDKit Carson34 min
May 25, 1:45 AM MDTFlash Flood WarningGLDKit Carson92 min

Nearby

Areal Flood Warnings in Colorado, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.